Another Confrontational Doctors Appointment, Can having very High Blood Pressure be a sign of Overmedication??

I was called in to my GP's surgery over blood test results this morning, which were all slightly out of the top end of the ranges. I see Dr Skinner, who on my last visit advised I upped my Levo to 200mcg (19th December) The 25mcg raise hasn't done anything for me, and I'm still left with an enlarged tongue, muscle pain, dry skin, fatigue, brain fog, eyeball pain etc etc, and on Sunday when I tried dropping back to 175mcg I got double vision fror the first time since September.

What my GP has done behind my back is to send my results to a local Endo, who said I was way over medicated. I was kinda expecting the over-medication bit. I haven't felt well the whole 1/1/2 years on Levo, and am ready to try something else.

I saw a student doctor first who couldn't even get a dip stick in a urine sample right. She said there was no blood. I was in A&E 2 weeks ago whilst on holiday with kidney pain. (I passed a stone from this kidney 3 years ago) As you may know I have a bladder disease so there is always a bit of blood in my urine, but this is at high levels. So eventually the student doctor said yes I can see it now. The whole appt I was ripped into about cutting back, it went on and on. She said something about depression and having low melatonin levels, so I politely said don't you mean serotonin? Then I got got ripped into again for being confrontational, judgemental, closed minded............................She took my blood pressure it was 177/99 She said that's high! I said I've never seen it that high, ever. Then I went on "what you don't realise is that I have been in constant severe pain now for over a 6 week period, that can put your blood pressure up, I had 3 hours sleep last night because I dread every doctors appt. My first one here was very confrontational, the doctor refused to treat me, take bloods, give me medication because I'm seeing a private doctor!! I said I left here absolutely distraught. Yes maybe I am a little defensive, and I apologise if I came over that way, it wasn't my intention, but I am so sick of feeling like this, and today with sleep deprivation, my mood is a little low. But what I will say is that you need to work on yor ego. The days of patients sitting and taking it all in without asking questions, and not having knowledge of their particular health problem are long since gone, and I'm not going to apologise for being intelligent and for researching all I can in order to help myself"

So the question is the blood pressure is really high because of possible overmedication, or because I was so bloody wound up??

11 Replies

oldestnewest
  • Good for you for giving her what for but I've never heard of being over medicate causing high blood pressure but I could be wrong. I think you are probably right with the chronic pain and lack of sleep theory.

    Moggie x

  • Thanks for replying Moggie. I remember last time I had a kidney stone my BP went up with pain. Maybe the student doctor didn't do the blood pressure correctly. She waited a few minutes to do a second reading and she told me it wouldn't record! Ha! What a day, I've been tense and wound up the whole day. It's awful when you go in and you know they want to reduce meds and get you to stop seeing Doctor Skinner. I have neighbours in the village who are hypo, they've been cut on their meds too and feel horrible. X

  • Your blood pressure was high but it may be due to the fact that you were uptight beforehand, seeing that you have other medical problems too which complicates matters.

    Do you have a copy of your most recent blood tests to post here complete with ranges, so someone can comment and fax a copy to Dr S for his comments too.

    We get frustrated when we are on meds which don't appear to be helping us get better, that's why we have to go elsewhere and, thankfully, we still have a few doctors who will use clinical symtoms as well as the TSH.

    I hope you feel better soon.

    I have a blood pressure monitor from Boots and it also records your pulse too. I haven't had to use mine for ages now, thankfully. My husband keeps a check on his blood pressure.

  • I was so p***d I forgot to ask for the results, but my TSH was undetectable, FT4 26 range is up to 24 I think and Ft3 was 8 range up to 6.6. I will get a printout. I've written to Dr Skinner, and await his advice.

    Maybe a blood pressure monitor would be a good purchase, it's taken me a long time to calm down. My BP despite being very overweight was a respectable 120/80 until the last couple of years.

    If I was improving on meds wouldn't my cholesterol have gone down by now? It's still up at 6.9.

  • This is an excerpt from Dr Mercola's view on cholesterol. I have read a few similar reports recently.. I think your cholesterol will come down when you are on optimum meds.

    huffingtonpost.com/dr-merco...

    It is a good idea to get a monitor. I found it particularly useful when levo caused palpitations and could do my blood pressure at the same time.

  • Hi Helen

    I am sorry you have been unwell over the holiday. The reason your blood pressure is up could well be stress! When I am in the GPs surgery mine is always up (just white coat syndrome) When I take mine at home it is always good. You being in constant pain is definitely another reason for HBP, as is lack of sleep. It's all stress stress and more stress.

    As you say, the days of patients sitting back and putting all our trust into our GPs have long gone.

    Take a big breath, carry on with Dr Skinners advice, and when you do have to visit the local surgery try to let their comments go over your head. Do as shaws says and take your BP when you are quiet at home and you can then take the readings into the GP next time you go.

    Take care, Betty x

  • Hi Betty, You'd think I'd be used to them by now. But my distress now at seeing any doctor is now turning into a phobia. I didn't go to bed last night, and lay on the sofa with a crappy film on until I drifted off after 4am. I had palps and terrible anxiety. I know you get affected badly too. If I could just have repeat meds and never see a doctor again I would be happy.

    Getting a kidney scan at Shrewsbury, so that's a step in the right direction. Don't know where the hospital is and it's 35 miles each way. Already stressing, what am I like!!

    Thanks for taking the trouble Betty, a calming influence, as always. XXX

  • I agree that your blood pressure is probably a combination of things - being totally wound up by this GP, being in pain and lack of sleep and also, high blood pressure is a sign of being 'under' medicated as well as over.

    I have high blood pressure which is hard to control, even with three medications. My previous GP apologised for not recognising that I was hypo and he stated that being hypo and not being treated damages the blood vessels which in turn causes high blood pressure.

    I'm sorry that you have had such disgraceful treatment, but good for you for giving as good as you got! xx

  • Hi Boo, no definitive answer then re bp. It was impossible not to get wound up by this "double act" I had undiagnosed hypo for 20 years in Dr Skinner's opinion, so goodness knows what damage has been done.

    It's a shame on top of everything we get such awful treatment.

    I'm so grateful you replied. Good luck with getting yourself more stable. X

  • So unusual to read of someone's T3 being over range - normally people are struggling to get the result half-way....me included ! Probably why they want to reduce your T4....oh dear. So sad you are having unpleasant battles.

    I wonder if just taking T3 would help - maybe the T4 is somehow not suiting you. This has happened to many others I believe.

    I think the kidney scan is a good idea so don't panic - it's quite simple and pain free. Just another bridge to cross. I had a kidney scan prior to spinal surgery and they found nodes on my kidneys that matched the ones on my thyroid ! Apparently in Eastern Medicine the thyroid and the kidneys are on the same Meridian....so as we all know everything is linked. Kidneys and hearts are also well connected in their causes and effects.

    Do hope you had a good nights sleep - it sure does help to cope !...and yes I think you are right its time to try something else.......

  • Hi Marz, Not sure what is going on to be honest. Still have a wealth of Hypo (unchanged I might add) symptoms. I feel I don't store the levo at all, even on 200mcg I can still feel it running out late in the evening.

    I'm not panicking about the scans, I've had several before, I know I have a cyst also on my right kidney. In fact I been having problems since i was 15. I'm worried the Levo may be making them worse.

    I reduced back down to 175mcg as instructued and had no sleep at all, the sweating and feelings of weakness kept me awake all night. :-(((

    I've taken my full dose this morning, going to try alternate days for a reduction. Can't help feeling NDT may be kinder on my already knackered system. XX

You may also like...